Daunted by new drug regime

I saw my consultant two weeks ago and he decided to follow the pain management clinic’s advice, which is to recommend that I try taking a drug called Gabapentin instead of moving onto Methotrexate. Gabapentin is not a ‘disease modifier’ drug, but one which is supposed to specifically target the pain and flare ups (rather than the causes of them). Right after seeing the consultant, I came down with a virus so I wanted to wait til I was completely over it before starting on a new drug regime.

So, today is day 1 of taking Gabapentin. As always, when I am taking new drugs, I’m pretty nervous about the potential side effects. As ever, I’ve made the mistake of reading the list on the leaflet. Feeling drowsy and tired are the most common – as if I need drugs to make me feel any more tired! Other side effects include anger towards others, confusion, mood changes, depression, anxiety, nervousness and difficulty with thinking.  Hmmmm. Not particularly appealing given my history of depression. Joint pains are another ‘common’ side effect to look for!

What if I’m one of the unlucky few who get these side effects? Does that’ll mean I have those symptoms TWICE as much as before?!

I have to gradually build up the dose of this drug, so I think it’ll take about a week to know if I’m getting any side effects, perhaps a little longer. I’ve have had a few flare ups in the last couple of weeks, so I guess if I’m pain free for a while, then it might be working – but we still have the usual “is it working or is it just a mild period” question.  I am also enlisting the help of my boyfriend so that he can judge whether I’m any more dopey and fatigued than usual!

On another tack, I discovered that the NHS is now no longer approving prescriptions of three months at a time. Which means that I have to get a new prescription for my hydroxychloraquine every two months instead of three (and this drug too, if it works). Which therefore means that having Palindromic Rheumatism just got more expensive.

Advertisements

5 responses to “Daunted by new drug regime

  1. Hi Ruth,
    Dx with PR 2 years ago.
    I tried Plaquenil,prednisolone and lastly Methotrexate.All had horrible side effects.I actually began to feel so much worse rather than better.3 months ago I came off all meds and now take Vit D and Turmeric(100mg bd).It has been amazing,all my aches and pains have gone,have more energy and my swollen fingers have started to go down a bit.I also have lumbar facet joint arthritis and auto immune uveitis,I was ready to accept morphine patch for the back pain and even that has improved greatly,the uveitis has not returned yet.Just thought that I would share this,anything is worth a try! I live in Australia and my mother sends me the Turmeric from UK,Holland and Barrett brand.
    Regards,
    Clare

    • Hi Clare, Thanks for sharing.It’s great to hear that you found something that worked for you.
      There does seem to be some link between low vit D and auto-immune disorders, including RA and therefore also PR. I used to have very low vit D levels but I think they have stabilised now. But perhaps it would be worth trying an additional supplement. I haven’t heard about turmeric, but I shall definitely check it out – but perhaps I’ll wait until this trial with gabapentin is over. I wouldn’t want to attribute an improvement to the gabapentin if it is down to taking supplements!

      • Hi Ruth,
        Yes,you are right,best to try one thing at a time.I speak to alot of people with PR and they all have low Vit D levels.I stopped all my meds except Nexium which I absolutely can’t live without,upper GI problems seem to be a common thing too with AI diseases.Good luck with the Gabapentin!
        Clare

  2. Hi Ruth,
    Stumbled on your bog – I am in the middle of a “flare-up” after many months of remission. Plaquenil has been doing well for me (well, except for the periodic flare-ups). Was wondering how the gabapentin is working for you? I recently got over a mild bout of the shingles, and have some left over. Would hate taking it during the day though – knocked me out cold (but got the best 4 weeks of sleep I ever had!). I also just started taking zyflamend and bromelain (today). Trying to avoid that emergency medrol pack in the medicine cabinet.

    • Hi,
      Thanks for your comment and sorry to hear you are having a bad flare. I’ve been on the gabapentin for three weeks now, gradually increasing the dose to 800mg a day. Sadly, I’ve had some kind of pain almost every day for the last two weeks so it doesn’t look like it’s working. My max dose as recommended by my rheumatologist is 900mg so I’ll go up to that for a couple of weeks, but if I still get pain, then I’ll be coming off it. Be interested to hear how the zyflamend and bromelain work out for you. I think I might be following Clare’s regime of Vit D supplements for a while and see how that goes. Good luck.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s